Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 76, NWS El Paso, TX

August 7, 2022Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 7, 2022, 9:02 PM MDT for Hidalgo County, New Mexico. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 9:02 PM MDT (03:02 UTC)
Expired
Aug 7, 2022, 10:45 PM MDT
In force
103 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 169 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WGUS54 KEPZ 080302
FFWEPZ
NMC023-080345-
/O.NEW.KEPZ.FF.W.0076.220808T0302Z-220808T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
902 PM MDT Sun Aug 7 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  West Central Hidalgo County in southwestern New Mexico...

* Until 945 PM MDT.

* At 902 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in South of Animas. Between 0.5 and 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Animas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3193 10882 3189 10879 3185 10877 3182 10877
      3181 10880 3178 10886 3178 10890 3179 10892
      3183 10893 3185 10892 3186 10887 3187 10885
      3189 10883

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
449 
WGUS54 KEPZ 080321
FFWEPZ
NMC023-080445-
/O.EXT.KEPZ.FF.W.0076.000000T0000Z-220808T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
921 PM MDT Sun Aug 7 2022

The National Weather Service in El Paso Tx/Santa Teresa has extended 
the

* Flash Flood Warning for...
  West Central Hidalgo County in southwestern New Mexico...

* Until 1045 PM MDT.

* At 921 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in South of Animas. Between 1 and 1.5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Animas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3193 10882 3189 10879 3185 10877 3182 10877
      3181 10880 3178 10886 3178 10890 3179 10892
      3183 10893 3185 10892 3186 10887 3187 10885
      3189 10883

FLASH FLOOD...RADAR INDICATED

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:32 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 5:32 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
532 PM MDT Sun Aug 7 2022

.AVIATION...00Z TAF CYCLE
VFR conditions expected, but MVFR or brief IFR are possible with
TSRA. All terminals have VCSH/VCTS ongoing, and this will continue
to be the case through sunset, approx 03z. Following, chances for
storms decrease. Winds will be variable around storms, but
prevailing flow is expected to be easterly around 10 knots away
from storms. More storms will be possible tomorrow afternoon.
Cloud bases will be around 100 with VIS generally keeping to VFR
though brief MVFR or IFR are possible in heavier rain.

&&

.PREV DISCUSSION...209 PM MDT Sun Aug 7 2022...

.SYNOPSIS...
Monsoon season will continue for another week as moisture lingers
across the area. Daily showers and thunderstorms will favor our
mountains, but an occasional storm or two will cross the lowlands
as well. Look for temperatures to stay seasonably warm with
readings generally in the mid 90's daily.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
This morning's 12Z sounding showed a PW of 0.88", which is quite
marginal for early August monsoonal moisture parameters. While we
have seen additional moisture move in from the southeast this
morning, we're still right around climate normals in terms of
moisture today. Thus, not expecting an active evening of convective
activity, with scattered mountain (30-50% coverage) and isolated
lowland (10-25% coverage) thunderstorms.

High pressure aloft remains fixed to our north over the southern
Rockies today with a steady east flow through much of the
atmospheric column. Steady storm motion westward is expected this
evening, with thunderstorm outflows causing surface winds to be more
variable overnight. Latest radar imagery shows rain showers forming
off the Sacramento Mountains and reaching the US-54 corridor around
Alamogordo, which may be the source of our more prominent outflows
later tonight.

Lowland highs will reach the upper 90's once again this evening with
maybe a 100-degree reading in El Paso. Very similar temperatures
expected again tomorrow.

Higher PoPs in place tomorrow afternoon as model PWs increase to 1.2-
1.3" and surface instability jumps to 800-1000 J/kg. This will
increase the coverage of storms Monday evening, especially with if
outflow boundaries develop and add to low level lifting. While the
best rain chances will still favor mountains zones, most of southern
New Mexico will have an opportunity. The main threat with these
storms will be hail and strong wind gusts. Cloud-layer mean winds of
around 10 knots should reduce flash flooding concerns somewhat,
however localized flooding will still be possible around stronger
storms.

&&

.LONG TERM...Monday night through Sunday...
Long range models are in fairly good agreement on the overall
evolution of the upper air pattern into the weekend. The feature
that will be most important to us is an upper high that will
slowly drift from the Four Corners to the central plains by the
weekend. This will generally allow for an easterly flow over us
with southerly flow displaced to our west. As such the primary
monsoon plume will stay to our west as well. However, there will
still be some lingering moisture over the Borderland. As such we
will still see a handful of afternoon and evening storms on a
daily basis. And as is usually the case, our mountains will likely
see the greatest coverage of storms with lowland activity
remaining more isolated. It does appear as if a westward moving
wave will cross over us by late in the week as the upper ridge
stays just to our north. Both the GFS and the ECMWF are bumping up
PW values for late week, thus somewhat better storm coverage can
be expected by Friday. However as this feature continues west, we
will likely dry out a bit over the weekend.

&&

.FIRE WEATHER...
Low fire danger this week as opportunities for wetting rains
continue. Typical monsoon pattern will remain in place with
scattered showers and thunderstorms each afternoon and near normal
temperatures. A few storms may produce locally heavy rainfall and
rapid downstream rises in drainages and arroyos. Frequent lightning
and gusty outflow winds are also possible. Relative humidity will
dip to 30-40% midday, followed by excellent overnight recoveries.
Smoke ventilation will be Good each afternoon with transport mainly
to the W/NW.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  98  73  97 /  20  30  40  20
Sierra Blanca           69  89  68  90 /  20  30  40  20
Las Cruces              70  97  70  95 /  20  40  50  20
Alamogordo              69  92  68  91 /  20  40  40  40
Cloudcroft              50  68  49  67 /  20  60  50  60
Truth or Consequences   69  92  70  91 /  30  40  50  40
Silver City             63  85  63  85 /  40  50  60  60
Deming                  68  96  68  94 /  30  50  60  20
Lordsburg               68  92  69  92 /  30  50  60  30
West El Paso Metro      74  97  74  96 /  20  40  50  20
Dell City               69  95  68  95 /  10  20  20  20
Fort Hancock            72  97  71  97 /  30  30  40  20
Loma Linda              67  89  67  88 /  20  30  40  30
Fabens                  72  95  72  95 /  20  30  40  10
Santa Teresa            71  95  71  94 /  20  40  50  20
White Sands HQ          73  95  72  93 /  20  40  50  30
Jornada Range           69  93  69  92 /  20  40  50  30
Hatch                   69  95  70  93 /  20  40  50  30
Columbus                69  94  70  94 /  30  50  50  10
Orogrande               70  93  70  92 /  20  30  40  30
Mayhill                 55  79  54  79 /  20  50  50  50
Mescalero               56  79  54  77 /  20  60  50  60
Timberon                55  78  54  77 /  20  50  50  50
Winston                 62  84  62  82 /  40  50  50  60
Hillsboro               67  90  67  90 /  30  40  50  40
Spaceport               68  92  68  91 /  20  40  50  40
Lake Roberts            58  83  59  82 /  40  60  60  60
Hurley                  65  90  65  90 /  30  40  50  40
Cliff                   62  92  62  91 /  40  50  50  60
Mule Creek              62  87  63  86 /  40  60  50  70
Faywood                 67  89  67  88 /  30  50  60  40
Animas                  66  92  67  92 /  40  50  60  30
Hachita                 66  91  67  90 /  30  50  60  20
Antelope Wells          64  90  65  90 /  50  50  60  30
Cloverdale              61  85  62  85 /  50  60  70  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30/27/34
Hazardous weather outlook, Aug 7, 10:12 AM MDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1012 AM MDT Sun Aug 7 2022

NMZ401>417-TXZ418>424-081700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1012 AM MDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms this evening may cause
localized flash flooding. Rain chances will be highest over the
mountains and high terrain. Heavy rains may cause flows to rise
in downstream drainages and arroyos, even if no rainfall occurred
at a certain location. Storms may also produce gusty outflow winds
and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily thunderstorm chances will continue with scattered mountain
and isolated lowland coverage. A few storms may produce heavy
rain, gusty winds, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged spotters to report any severe weather or
significant flooding to the National Weather Service.

Dennhardt

In the hours before

Special weather statement, Aug 7, 8:41 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
841 PM MDT Sun Aug 7 2022

NMZ405-406-080315-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
841 PM MDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of west central Hidalgo
County through 915 PM MDT...

At 840 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Rodeo, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rodeo, Animas and Skeleton Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 10905 3193 10879 3179 10870 3155 10905
TIME...MOT...LOC 0240Z 059DEG 18KT 3179 10888

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TEXEIRA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:14 PM MDTAreal Flood AdvisoryEPZGrant61 min
Aug 7, 8:41 PM MDTSpecial Weather StatementEPZHidalgo34 min
Aug 7, 8:49 PM MDTAreal Flood AdvisoryEPZHidalgo13 min
Aug 7, 9:11 PM MDTSpecial Weather StatementEPZHidalgo34 min
Aug 7, 9:43 PM MDTSpecial Weather StatementEPZHidalgo47 min
Aug 7, 10:21 PM MDTAreal Flood AdvisoryEPZHidalgo114 min
Aug 8, 12:34 PM MDTAreal Flood AdvisoryEPZOtero56 min
Aug 8, 1:57 PM MDTAreal Flood AdvisoryEPZGrant57 min
Aug 8, 2:19 PM MDTAreal Flood AdvisoryEPZGrant116 min
Aug 8, 2:28 PM MDTSpecial Weather StatementEPZOtero32 min
Aug 8, 2:46 PM MDTSpecial Weather StatementEPZDoña Ana29 min
Aug 8, 3:17 PM MDTAreal Flood AdvisoryEPZGrant118 min
Aug 8, 4:23 PM MDTAreal Flood AdvisoryEPZHidalgo46 min
Aug 8, 4:32 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra68 min
Aug 8, 4:39 PM MDTAreal Flood AdvisoryEPZGrant, Sierra42 min
Aug 8, 5:26 PM MDTAreal Flood AdvisoryEPZGrant, Sierra37 min
Aug 8, 5:30 PM MDTAreal Flood AdvisoryEPZSierra44 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.